Arkansas, 2014Tornadoes and Flash Flood in Arkansas, September 17, 2014
September 17, 2014 · NWS LZK · 16 events in 4 counties and zones
During the morning of the 17th, a large area of showers and thunderstorms moved into northern Arkansas from Missouri. During the afternoon and farther to the west, new storms developed close to a stalled front in an air mass that was much more unstable.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $138,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning of the 17th, a large area of showers and thunderstorms moved into northern Arkansas from Missouri. During the afternoon and farther to the west, new storms developed close to a stalled front in an air mass that was much more unstable. Several severe storms, including one weak tornado, and flash flooding occurred in western Arkansas during the afternoon, and some of the storms continued into the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 17, 11:16 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 17, 11:16 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1216 PM CDT WED SEP 17 2014
.UPDATE...
UPDATED TO INCLUDE 18Z AVIATION DISCUSSION.
&&
.AVIATION...
LARGE TS COMPLEX MOVING THROUGH SOUTHERN MISSOURI EARLIER TODAY
HAS PROVIDED WIDESPREAD HIGH CLOUDS OVER NE ARKANSAS. EXPECT
ADDITIONAL TS ACTIVITY THROUGHOUT THE DAY AS ANOTHER LINE DIVES
SOUTH OUT OF MISSOURI. THIS ACTIVITY WILL BE NEAR KNRO/KBPK THIS
AFTERNOON...THEN CENTRAL AR TAF SITES AOA 22Z. OTHER THAN THE TS
ACTIVITY...MAINLY MVFR FLIGHT CATEGORIES WILL PERSIST...WITH MOST
SITES SEEING IFR AND LOWER AFTER MIDNIGHT AS LOW CLOUDS AND FOG
BUILD IN. THERE IS SOME INDICATION FOR MORE SH/TS ACTIVITY
THURSDAY MORNING...BUT CONFIDENCE IS NOT VERY HIGH ATTM.
&&
.PREV DISCUSSION... /ISSUED 653 AM CDT WED SEP 17 2014/
AVIATION...17/12Z TAF CYCLE
AREAS OF LOW CLOUDS AND FOG WL CONT TO PRODUCE MVFR/IFR CONDS ACRS
MUCH OF THE FA THRU MID MRNG. A FEW LOCATIONS WL CONT TO SEE LIFR
CONDS FOR A COUPLE OF HRS EARLY. EXPECT IMPROVING CONDS LATER THIS
MRNG. ONGOING CONVECTION ACRS SRN MO COULD AFFECT KHRO AND KBPK
TOWARD MID TO LATE MRNG. ANOTHER ROUND OF CONVECTION IS PROGGED TO
AFFECT NRN AR LATE TODAY AND EVENTUALLY PARTS OF WRN AR LATER
TNGT. /44/
PREV DISCUSSION... /ISSUED 412 AM CDT WED SEP 17 2014/
SHORT TERM...TODAY THROUGH SATURDAY NIGHT
AN UPPER RIDGE CONTINUES ACROSS THE WESTERN U.S. THIS IN
CONJUNCTION WITH AN UPPER TROUGH OVER THE EASTERN U.S. RESULTS IN
NORTHWEST FLOW OVER ARKANSAS. THIS PATTERN WILL CONTINUE THROUGH
EARLY FRIDAY BEFORE THE RIDGE BUILDS EASTWARD BY LATE FRIDAY. THE
HIGH SHOULD EXTEND TO ARKANSAS BY SATURDAY.
A NEARLY STATIONARY FRONT WILL TEND TO WAFFLE AROUND THE STATE
TODAY AND TOMORROW. SEVERAL SHORT WAVES WILL MOVE THROUGH THE
STATE AND BRING CHANCES OF SHOWERS AND THUNDERSTORMS. AN AREA OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP THIS MORNING AND
MOVE ACROSS MAINLY NORTH ARKANSAS. ANOTHER SYSTEM IS EXPECTED
THURSDAY MORNING A LITTLE FURTHER SOUTH...AFFECTING CENTRAL
SECTIONS MORE SO. FRIDAY SHOULD BE DRY. ANOTHER COLD FRONT WILL
APPROACH ON SATURDAY AND BRING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE SHORT TERM PERIOD.
LONG TERM...SUNDAY THROUGH TUESDAY
NWLY FLOW ALOFT WL BRING ANOTHER UPR SYS/CDFNT SEWD INTO THE FA ON
SUN...ALONG WITH A CHC OF SHRA/TSRA. HOWEVER...THE LATEST ECMWF RUN
IS TRENDING SLOWER WITH THIS FEATURE COMPARED TO THE GFS/GEM. OPTED
STAY CLOSER TO THE GFS/GEM SOLUTIONS AND SEE HOW LATER MODEL RUNS
HANDLE OVERALL TRENDS. A SLOWER SOLUTION COULD LEAD TO A GREATER
CONCERN FOR LOCALLY HVY RAINFALL. COOLER AND DRIER AIR WL FOLLOW THE
PASSAGE OF THE CDFNT TO CLOSE OUT OF THE PD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 64 80 62 83 / 40 30 10 10
CAMDEN AR 72 88 68 89 / 20 40 20 10
HARRISON AR 64 78 61 80 / 40 40 10 10
HOT SPRINGS AR 70 86 67 85 / 50 40 10 10
LITTLE ROCK AR 70 85 66 86 / 50 40 10 10
MONTICELLO AR 71 88 67 88 / 30 40 20 10
MOUNT IDA AR 68 85 65 84 / 50 40 10 10
MOUNTAIN HOME AR 64 78 60 81 / 40 30 10 10
NEWPORT AR 64 80 61 83 / 40 30 10 10
PINE BLUFF AR 70 87 66 87 / 40 40 20 10
RUSSELLVILLE AR 68 85 65 84 / 40 40 10 10
SEARCY AR 66 82 63 83 / 40 40 10 10
STUTTGART AR 68 84 65 85 / 40 40 10 10
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...226
Hazardous weather outlook, Sep 17, 6:41 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
741 AM CDT WED SEP 17 2014
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181245-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
741 AM CDT WED SEP 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
PATCHY FOG WILL BE NOTED ACROSS THE AREA EARLY THIS MORNING. THE FOG
WILL BE LOCALLY DENSE IN SPOTS...ESPECIALLY IN NORTHERN SECTIONS OF
THE STATE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL EVENTUALLY MOVE INTO PARTS
OF NORTHERN ARKANSAS LATER THIS MORNING. WHILE A FEW STORMS COULD
PRODUCE HAIL UP TO PENNY SIZE...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.
THUNDERSTORMS ARE LIKELY TO REDEVELOP LATE THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS. A FEW OF THESE STORMS COULD
BE STRONG AND PRODUCE HEAVY RAIN AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...ESPECIALLY
OVER THE SOUTHWESTERN HALF OF THE STATE.
AFTER DRY AND WARM WEATHER FRIDAY INTO THE FIRST PART OF THE
WEEKEND...A COLD FRONT WILL SWEEP INTO ARKANSAS SATURDAY NIGHT AND
SUNDAY. THERE ARE GOOD CHANCES FOR THUNDERSTORMS WITH THE FRONT.
DATA IS SHOWING THE REMNANTS OF HURRICANE ODILE...FROM THE PACIFIC
OCEAN...MOVING INTO THE MIDDLE PART OF THE COUNTRY AND INTERACTING
WITH THE FRONT. THIS WOULD ADD MOISTURE TO THE ENVIRONMENT...AND
COULD RESULT IN HEAVY RAINFALL WHEN THE FRONT CROSSES THE STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
In the hours before
Special weather statement, Sep 17, 9:23 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1023 AM CDT WED SEP 17 2014
ARZ003>005-171555-
BAXTER AR-BOONE AR-MARION AR-
1023 AM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOONE...NORTHERN
MARION AND WESTERN BAXTER COUNTIES UNTIL 1100 AM CDT...
AT 1021 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DIAMOND CITY...OR 17 MILES
NORTHWEST OF BULL SHOALS...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SOME PEA SIZED HAIL MAY
BE SEEN AS WELL.
* LOCATIONS IMPACTED INCLUDE...
BULL SHOALS... WININGTON... PYATT...
PRICE PLACE... OZARK ISLE... LEAD HILL...
LAKEWAY... LAKEVIEW... FLIPPIN...
DODD CITY... DIAMOND CITY... CLARK HILL...
BULL SHOALS STATE PARK... ZINC...
SOUTH LEAD HILL... SNOW... PEEL...
OAKLAND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3632 9239 3620 9291 3650 9303 3651 9299
3651 9257
TIME...MOT...LOC 1523Z 316DEG 26KT 3649 9284
226Event by event
7 thunderstorm wind, 6 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Baxter
- When
- September 17, 12:39 PM CST
- Where
- Baxter County, Gamaliel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 36.450, -92.230
A tree was blown down onto a county road, and a number of large limbs were blown down.
Hail, Baxter
- When
- September 17, 12:47 PM CST
- Where
- Baxter County, 0.88 mi S of Mountain Home
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.317, -92.383
Hail from dime to nickel size fell on the south side of Mountain Home.
Hail, Boone
- When
- September 17, 2:05 PM CST to 2:15 PM CST
- Where
- Boone County, 1 mi NNE of Harrison
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.244, -93.115
Hail, Boone
- When
- September 17, 2:06 PM CST
- Where
- Boone County, 0.19 mi S of (Hro)harrison Arpt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.267, -93.150
Hail fell at the Arkansas State Police Troop Headquarters. The hail started out as penny size, increased to nickel size, and ended up reaching golf ball size.
Hail, Boone
- When
- September 17, 2:10 PM CST
- Where
- Boone County, 0.56 mi E of Harrison
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.230, -93.110
Hail fell at the Harrison Police Department.
Hail, Boone
- When
- September 17, 2:10 PM CST
- Where
- Boone County, 1.09 mi ESE of Bellefonte
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 36.192, -93.033
Hail 2 inches in diameter fell at the intersection of U.S. 65 and U.S. 62/412 on the southeast side of Harrison.
Hail, Boone
- When
- September 17, 2:15 PM CST
- Where
- Boone County, Harrison
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.230, -93.120
Flash Flood, Boone
- When
- September 17, 2:20 PM CST to 4:30 PM CST
- Where
- Boone County, 4 mi NE of Omaha to 1 mi NW of Omaha
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.491, -93.129
Streets flooded in Harrison and low-water crossings were flooded in Boone County. The Harrison airport measured 1.41 inches of rain between 2:59 PM and 3:11 PM CDT.
Thunderstorm Wind, Newton
- When
- September 17, 2:25 PM CST
- Where
- Newton County, 0.94 mi NW of Yardelle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.081, -93.010
A few trees were blown down.
Thunderstorm Wind, Newton
- When
- September 17, 2:30 PM CST
- Where
- Newton County, 0.43 mi SSW of Piercetown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.964, -93.073
Trees were blown down, blocking Arkansas 123.
Tornado, Newton
- When
- September 17, 2:38 PM CST to 2:43 PM CST
- Where
- Newton County, 2.93 mi SW of Mt Hersey to 2.74 mi NE of Bass Natl Wildlife A
- Rating
- EF0
- Path length
- 2.32 mi
- Path width
- 250 yd
- Continued into
- Searcy, Ar (LZK)
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.989, -92.966
Trees were uprooted or snapped off.
Tornado, Searcy
- When
- September 17, 2:43 PM CST to 2:44 PM CST
- Where
- Searcy County, 2.48 mi WNW of Point Peter to 2.18 mi WNW of Point Peter
- Rating
- EF0
- Path length
- 0.41 mi
- Path width
- 250 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.962, -92.942
Trees were uprooted or snapped off.
Thunderstorm Wind, Newton
- When
- September 17, 2:43 PM CST
- Where
- Newton County, 0.77 mi WSW of Carver
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.977, -93.043
A few trees were blown down.
Thunderstorm Wind, Newton
- When
- September 17, 2:45 PM CST
- Where
- Newton County, 2.39 mi NNE of Bass Natl Wildlife A
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.964, -92.960
Some trees were blown down.
Thunderstorm Wind, Searcy
- When
- September 17, 2:46 PM CST
- Where
- Searcy County, 3.2 mi WSW of Woolum
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.952, -92.933
Some trees were blown down.
Thunderstorm Wind, Searcy
- When
- September 17, 3:23 PM CST
- Where
- Searcy County, 1.5 mi SW of Booster
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 35.734, -92.688
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Maryland, September 17, 20142 deaths · 2 events
- Flash Flooding and Hail in Missouri, September 17 to 18, 2014$166,000 · 1 in hail · 27 events
- Hail in Kansas, September 17, 2014$275,000 · 1.75 in hail · 2 events
- Dense Fog in Kentucky, September 17, 201422 events
- Flash Flooding and Damaging Wind in Texas, September 17 to 18, 2014$18,000 · 51 kt wind · 7 events
- Dense Fog in Illinois, September 17, 201419 events
- Flash Flooding in Texas, September 17 to 18, 20141 injured · 3 events
- Flash Flood and Hail in Kansas, September 17 to 18, 20142.5 in hail · 10 events
- Rip Current in Delaware, September 17, 20141 injured · 1 event
- Hail and Damaging Winds in Arkansas, September 17, 2014$2,000 · 1 in hail · 5 events
- Damaging Winds in South Carolina, September 17, 201450 kt wind · 4 events
- Hail and Damaging Wind in South Carolina, September 17, 2014$4,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534639, 534640, 534643, 534641, 534642, 534644, 534645, 534656, 535280, 534649, 535277, 535279, 535281, 535282, 535283, 534657.